Hail, Cass
- When
- July 30, 1:45 AM CST
- Where
- Cass County, 2.34 mi NE of Alice
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.790, -97.510
The hail was mostly marble size but there were a few quarter sized hailstones.
On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage. Another severe thunderstorm developed later in the morning and tracked from Alice to Fairmount (ND). The same thunderstorm also clipped the southwest portion of Grant County in Minnesota. These thunderstorms were aided by the low level jet, which focused into southeast North Dakota and west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 7:55 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT FRI JUL 29 2011 .DISCUSSION...LATE NIGHT THUNDER POTENTIAL MAIN CHALLENGE TONIGHT. TWO THUNDERSTORM COMPLEXES IN PROGRESS ACROSS WESTERN DAKOTAS. ONE ACROSS NW ND/NE MT AND ANOTHER ACROSS NW SD. BOTH WITHIN MOISTURE/INSTABILITY AXIS AIDED BY MID LEVEL WAVE AND INCREASING LOW LEVEL JET CONVERGENCE. WEAK RETURN FLOW WILL SPREAD FROM WEST TO EAST OVERNIGHT AND QUESTION WILL BE IF ENOUGH SUPPORT WILL ALLOW CONVECTION TO PROPAGATE INTO FA. TWO SCENARIOS CONTINUE WITH OPERATIONAL MODELS MAINTAINING T COMPLEXES INTO FA AS WARM AIR ADVECTION MAXIMA AND ELEVATED BOUNDARY SHIFTS EAST ALONG WITH AN INCREASE IN INSTABILITY/CAPE. RUC AND SPC/HIGH RESOLUTION MESOSCALE MODELS WEAKEN COMPLEXES CONSIDERABLY AND LIFT MAIN CONVECTION INTO CANADA AS WAVE LIFTS NE ALONG WITH FAVORED CONVERGENCE WITH LOW LEVEL JET. EACH SOLUTION HAS ITS MERITS AND FEEL AT THIS POINT TO BE SAFE AND MAINTAIN CHC POPS ACROSS WESTERN FA. WITH WARM ADVECTION AND SOME INCREASE IN LOW LEVEL MOISTURE FLUX WILL SEE WARMER MINIMUMS OVERNIGHT. OVERALL CURRENT FORECAST LOOKING IN LINE WITH ONLY MINOR CHANGES PLANNED. && .AVIATION...SOME INCREASE IN HIGH CLOUD COVER EXPECTED LATER TONIGHT WITH BEST THUNDER CHANCES AT DVL TAF SITE HOWEVER CANNOT RULE OUT GFK/FAR SEEING T VCNTY AROUND 12Z. CIGS SHOULD REMAIN VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 524 AM CDT FRI JUL 29 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 524 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. AFTER MIDNIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO EASTERN NORTH DAKOTA AND REACH THE RED RIVER TOWARD SUNDAY MORNING. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORNING THUNDERSTORMS WILL MOVE INTO NORTHWESTERN MINNESOTA EARLY SATURDAY. THE DEGREE OF CLOUD COVER AND SURFACE HEATING WILL DETERMINE THE THREAT FOR SEVERE WEATHER SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST AND WEST CENTRAL MINNESOTA. THE HIGHEST SEVERE WEATHER THREAT WILL EXIT OVER WEST CENTRAL MINNESOTA WHERE HIGHER TEMPERATURES AND MORE LOW LEVEL MOISTURE WILL BE LOCATED. ANOTHER PERIOD OF THUNDERSTORMS IS ANTICIPATED MONDAY AS THE NEXT FRONT MOVES THROUGH. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 119 AM CDT SAT JUL 30 2011 NDZ006-007-014-015-024-026-028-300715- BENSON ND-CAVALIER ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-TOWNER ND- 119 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR TOWNER...RAMSEY...WESTERN NELSON...GRIGGS...EDDY...WESTERN CAVALIER AND BENSON COUNTIES UNTIL 215 AM CDT... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTHWEST OF CANDO TO 36 MILES NORTHWEST OF LEEDS TO 18 MILES WEST OF MADDOCK TO 34 MILES SOUTHWEST OF MADDOCK TO 10 MILES SOUTH OF NEW ROCKFORD TO 21 MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... FILLMORE AND ESMOND AROUND 125 AM CDT. PLEASANT LAKE AROUND 130 AM CDT. KNOX AND BAKER AROUND 140 AM CDT. HANSBORO AROUND 145 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 152 AM CDT SAT JUL 30 2011 NDZ049-052-053-300745- RANSOM ND-RICHLAND ND-SARGENT ND- 152 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...SARGENT AND RANSOM COUNTIES UNTIL 245 AM CDT... AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS FROM ABOUT 15 MILES SOUTHWEST OF LISBON TO GWINNER TO FORMAN. THESE STORMS WILL MOVE NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LISBON AROUND 205 AM CDT. MILNOR AROUND 210 AM CDT. ENDERLIN...HAMLIN AND DE LAMERE AROUND 220 AM CDT. WYNDMERE...SHELDON AND ANSELM AROUND 225 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 AM CDT SAT JUL 30 2011 NDZ006-007-014-015-024-026-300815- BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND- 220 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY... NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES UNTIL 315 AM CDT... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO 14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10 MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING. AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50 TO 55 MPH. THE STORMS WILL BE NEAR... DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT. TOKIO AROUND 230 AM CDT. WARWICK AND ALSEN AROUND 235 AM CDT. HANNAH AND HAMPDEN AROUND 240 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
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
The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The hail was mostly marble size but there were a few quarter sized hailstones.
The wind gust was measured by the Gwinner AWOS.
Large tree branches were blown down onto a car and broke the windshield.
The rain fell from an early morning thunderstorm.
The hail was mostly pea to dime sized but a few quarter sized hailstones mixed in late.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318583, 318589, 318591, 318584, 318585, 318586, 318587, 318588.